For doctors
Search
QOD: Can I give my child acetaminophen to bring his fever down when he’s already taking antibiotics for an ear infection?

QOD: Can I give my child acetaminophen to bring his fever down when he’s already taking antibiotics for an ear infection?

Many people assume that once a child starts an antibiotic—Amoxicillin for example—that they should not give any other medications at the same time. However, while the antibiotic will work to kill whatever germ is making the child ill, it will not eliminate fevers.

It is normal for a child to continue to have a fever for the first 1-2 days on an antibiotic. If this happens, it is okay to give an additional fever reducer such as acetaminophen or ibuprofen. Follow the recommended doses for fever reducer according to your child’s weight and the instructions on the bottle. Acetaminophen (Tylenol® or FeverAll®) is given no more than every four hours. Ibuprofen (Motrin® or Advil®) can be taken every six hours. Either one can help reduce fever and pain associated with an ear infection. Call your child’s doctor if fevers don’t subside within two days or if you are worried that your child is getting worse.

Does this answer your question? If not, Ask Bundoo.

Comments

with , or register for free with Bundoo to comment.